Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 7, NWS Dodge City, KS

April 16, 2025Edwards County, Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 16, 2025, 10:52 PM CDT for Edwards County, Pratt County, Stafford County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2025, 10:52 PM CDT (03:52 UTC)
Expired
Apr 16, 2025, 11:22 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Edwards County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3508 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS53 KDDC 170352
SVRDDC
KSC047-151-185-170445-
/O.NEW.KDDC.SV.W.0007.250417T0352Z-250417T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1052 PM CDT Wed Apr 16 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Stafford County in south central Kansas...
  Southeastern Edwards County in south central Kansas...
  Northwestern Pratt County in south central Kansas...

* Until 1145 PM CDT.

* At 1052 PM CDT, a severe thunderstorm was located near Fellsburg,
  moving east at 40 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Macksville around 1110 PM CDT.

Other locations in the path of this severe thunderstorm include
Dillwyn and St. John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3779 9922 3790 9923 3805 9874 3789 9866
      3775 9880
TIME...MOT...LOC 0352Z 254DEG 33KT 3785 9919 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

FINCH
2 follow-up statements
300 
WWUS53 KDDC 170411
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1111 PM CDT Wed Apr 16 2025

KSC047-170421-
/O.CAN.KDDC.SV.W.0007.000000T0000Z-250417T0445Z/
Edwards KS-
1111 PM CDT Wed Apr 16 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDWARDS COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3775 9880 3781 9900 3784 9902 3792 9902
      3805 9874 3789 9866
TIME...MOT...LOC 0411Z 254DEG 33KT 3790 9898 

$$

KSC151-185-170445-
/O.CON.KDDC.SV.W.0007.000000T0000Z-250417T0445Z/
Stafford KS-Pratt KS-
1111 PM CDT Wed Apr 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHWESTERN STAFFORD AND NORTHWESTERN PRATT COUNTIES...

At 1111 PM CDT, a severe thunderstorm was located near Macksville,
moving east at 40 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Dillwyn and St. John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3775 9880 3781 9900 3784 9902 3792 9902
      3805 9874 3789 9866
TIME...MOT...LOC 0411Z 254DEG 33KT 3790 9898 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

FINCH
596 
WWUS53 KDDC 170422
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1122 PM CDT Wed Apr 16 2025

KSC151-185-170432-
/O.CAN.KDDC.SV.W.0007.000000T0000Z-250417T0445Z/
Stafford KS-Pratt KS-
1122 PM CDT Wed Apr 16 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STAFFORD AND
NORTHWESTERN PRATT COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 3775 9880 3781 9900 3784 9902 3792 9902
      3805 9874 3789 9866
TIME...MOT...LOC 0420Z 254DEG 33KT 3793 9885 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:57 PM CDT, 3 hours 55 minutes earlier. Its key messages:

  • Very isolated storms tonight with hail and wind threats
  • Hot, windy, and high fire danger Thursday
  • Much colder Friday
  • Still very large uncertainty Sunday for precipitation
Area forecast discussion, Apr 16, 6:57 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
657 PM CDT Wed Apr 16 2025

.KEY MESSAGES...

- Very isolated storms tonight with hail and wind threats

- Hot, windy, and high fire danger Thursday

- Much colder Friday

- Still very large uncertainty Sunday for precipitation

&&

.DISCUSSION...
Issued at 222 PM CDT Wed Apr 16 2025

There will be low chances (20-24%) of very isolated storms tonight.
The atmosphere will be capped and low level moisture is lagging,
so areal coverage should be limited. There is a boundary located
across west-central Kansas and some storms may form off of that.
CAMs are not in great agreement with convective placement, so did
broad-brush the FA with low pops to account for the uncertainty.
CAPE of 500-1500 J/kg may develop this evening along with 40-45 kt
of bulk shear. So we could get a strong to severe isolated storm
or two this evening. The main threats would be some hail and wind.
Storms will probably be pretty high based, since dewpoints are not
expected to be higher until later tonight. Unfortunately, much of
the FA will probably remain dry tonight with this low precipitation
potential.

Hot, windy and high fire danger is expected Thursday. Some blowing
dust may also occur with the strong winds. Highs in the 90s and decreasing
dewpoints behind a dryline will lead to very low afternoon relative
humidity (5% to 10%). Have upgraded the entire FA to a Red Flag Warning
to account for this threat. Do not burn as any fire could become
quickly out of control.

A front will traverse across the state early Friday morning. With
the quick fropa and decent CAA in its wake, felt it was best to undercut
the NBM and go with the NBM25. The GFS lags the front compared to
the EC, but that looks like to be an outlier compared to other models.
Anyway, starting a cooler trend seemed to be the way to go given
the strong and early fropa. Highs could be as much (or maybe even
more if the trend continues) 30 degrees colder on Friday than compared
to Thursday. Will have to watch for possible freeze headlines Saturday
morning across the northwest counties as the locations have already
past our 16 April criteria for a headline. An even colder morning
looks certainly possible Sunday morning if there are not too many
clouds lingering.

There might be a drier trend in both the deterministic as well as
the ensemble models Sunday. WPC has trended the higher QPF southeast
and east of the FA. All the higher boundary layer moisture looks
to remain across Oklahoma to southeast Kansas, so the drier trend
looks to be the way to go. But a cool day and some showers around
still looks possible.

The next business week looks to feature split flow aloft. This would
suggest warmer than normal temperature and a mainly dry forecast.
However, there might be hints in the long range models at increasing
storm chances next week, but confidence is low.

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1111 AM CDT Wed Apr 16 2025

Southwest winds will blow 15-25 kt through the evening. There is a
chance of very isolated TSRA this evening. Areal coverage is expected
to be very limited. Will not include TSRA/CB groups in the TAFs now,
as confidence is very low, particularly for any significant impacts
to any particular terminal. Another 50-65 kt LLJ may impact KDDC/KLBL
and could lead to LLWS for these terminals through the overnight
period. Southwest winds will be 20-30 kt tomorrow with gusts of 33
to 45 kt during the day. BLDU may be possible tomorrow during the
day, but confidence is also too low to include this early in the
TAFs for tomorrow.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 652 PM CDT Wed Apr 16 2025

Any leftover high based shower activity or virga will dissipate
with the loss of heating before 02z. Expect south winds to
persist overnight, with strong low level wind shear as a 50-60
kt southerly low level jet develops. Winds will veer to the
southwest and increase in speed to 20 kts by 16-18z ahead of the
next cold front that will pass after the end of the period.

&&

.FIRE WEATHER...
Issued at 222 PM CDT Wed Apr 16 2025

A critical/Red Flag Warning day is still expected Thursday. Very little
in change of thinking in the forecast. Hot highs, very low relative
humidity of 5% to 10%, and strong southwest winds will set the stage
for high fire danger Thursday. As a result, have upgraded the entire
FA to a Red Flag Warning. Do not burn as any fire could quickly become
out of control.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM
MDT/ Thursday for KSZ030-031-043>046-061>066-074>081-084>090.

&&

DISCUSSION...Sugden
AVIATION...Finch
FIRE WEATHER...Sugden
Hazardous weather outlook, Apr 16, 3:05 AM CDT, 19 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
305 AM CDT Wed Apr 16 2025

KSZ030-031-043>046-061>066-074>081-084>090-170815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
305 AM CDT Wed Apr 16 2025 /205 AM MDT Wed Apr 16 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A few isolated thunderstorms could develop late this afternoon and
this evening that will have the potential to produce hail up to 2
inches and wind gusts up to 60 mph. Confidence in storms is low
(~20%) but any storms that do develop will have an environment to
produce severe weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated fire weather threat this afternoon mainly for areas along
and west of highway 83 as lowest relative humidity values fall to
around 15% and southwest winds will be at 15-25 mph.  High
confidence of fed flag criteria and critical fire weather conditions
for much of southwest Kansas on Thursday afternoon as lowest
relative humidity values fall to around 5-10% and southwest winds
increase to 20-30 mph and wind gusts could be as high as 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

In the hours before

Special weather statement, Apr 16, 9:26 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
926 PM CDT Wed Apr 16 2025

KSZ064>066-078-079-081-170300-
Pratt KS-Hodgeman KS-Stafford KS-Pawnee KS-Edwards KS-Ford KS-
926 PM CDT Wed Apr 16 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FORD...SOUTHEASTERN
HODGEMAN...SOUTHEASTERN PAWNEE...STAFFORD...EDWARDS AND NORTHWESTERN
PRATT COUNTIES THROUGH 1000 PM CDT...

At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. John to near Windhorst. Movement was
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  St. John, Belpre, Macksville, Dillwyn, Lewis, and Offerle around
  930 PM CDT.
  Kinsley and Stafford around 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 9979 3799 9981 3809 9847 3783 9848
TIME...MOT...LOC 0226Z 250DEG 22KT 3795 9874 3781 9965

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Apr 16, 9:27 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
927 PM CDT Wed Apr 16 2025

KSZ064-078-170300-
Hodgeman KS-Ford KS-
927 PM CDT Wed Apr 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FORD AND SOUTH CENTRAL
HODGEMAN COUNTIES THROUGH 1000 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Howell, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Dodge City around 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3768 10014 3785 10021 3802 9974 3776 9958
TIME...MOT...LOC 0227Z 249DEG 22KT 3780 10009

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Apr 16, 9:48 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
948 PM CDT Wed Apr 16 2025

KSZ064-065-078-079-170330-
Hodgeman KS-Pawnee KS-Edwards KS-Ford KS-
948 PM CDT Wed Apr 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...SOUTHEASTERN
HODGEMAN...SOUTH CENTRAL PAWNEE AND EDWARDS COUNTIES THROUGH 1030 PM
CDT...

At 948 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wright, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Spearville around 955 PM CDT.

Other locations in the path of this storm include Bellefont and
Offerle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3774 9995 3793 10002 3805 9921 3775 9914
TIME...MOT...LOC 0248Z 248DEG 28KT 3783 9991

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Apr 16, 9:49 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
949 PM CDT Wed Apr 16 2025

KSZ065-066-079-081-170330-
Pratt KS-Stafford KS-Pawnee KS-Edwards KS-
949 PM CDT Wed Apr 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PAWNEE...
STAFFORD...SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT COUNTIES
THROUGH 1030 PM CDT...

At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near
Macksville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Macksville around 955 PM CDT.

Other locations in the path of this storm include Stafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3777 9915 3804 9921 3810 9847 3783 9847
TIME...MOT...LOC 0249Z 259DEG 29KT 3789 9901

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Apr 16, 10:18 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1018 PM CDT Wed Apr 16 2025

KSZ066-081-170345-
Pratt KS-Stafford KS-
1018 PM CDT Wed Apr 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES THROUGH 1045 PM CDT...

At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neola, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Neola around 1025 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3769 9869 3804 9872 3810 9847 3774 9847
TIME...MOT...LOC 0317Z 247DEG 29KT 3785 9859

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

FINCH
Special weather statement, Apr 16, 10:27 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1027 PM CDT Wed Apr 16 2025

KSZ065-079-170415-
Pawnee KS-Edwards KS-
1027 PM CDT Wed Apr 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PAWNEE AND CENTRAL
EDWARDS COUNTIES THROUGH 1115 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kinsley, moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Kinsley around 1030 PM CDT.
  Lewis around 1040 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3776 9947 3796 9951 3805 9917 3779 9908
TIME...MOT...LOC 0327Z 259DEG 30KT 3788 9945

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:56 PM CDTSpecial Weather StatementDDCEdwards, Ford, Pawnee49 min
Apr 16, 8:41 PM CDTSpecial Weather StatementDDCEdwards49 min
Apr 16, 8:58 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa, Pawnee47 min
Apr 16, 9:15 PM CDTSpecial Weather StatementDDCHodgeman30 min
Apr 16, 9:26 PM CDTSpecial Weather StatementDDCEdwards, Stafford34 min
Apr 16, 9:27 PM CDTSpecial Weather StatementDDCFord33 min
Apr 16, 9:48 PM CDTSpecial Weather StatementDDCEdwards42 min
Apr 16, 9:49 PM CDTSpecial Weather StatementDDCStafford41 min
Apr 16, 10:01 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman27 min
Apr 16, 10:18 PM CDTSpecial Weather StatementDDCStafford27 min
Apr 16, 10:27 PM CDTSpecial Weather StatementDDCEdwards48 min
Apr 17, 12:33 AM CDTSpecial Weather StatementDDCTrego12 min
Apr 17, 1:04 AM CDTSpecial Weather StatementDDCEllis26 min
Apr 17, 1:20 AM CDTSpecial Weather StatementDDCEllis25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.